Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 24, NWS Cheyenne, WY

October 18, 2017

NWS Cheyenne, WY issued this red flag warning at Oct 18, 2017, 2:19 PM MDT. It took effect at Oct 19, 2017, 11:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 2:19 PM MDT (20:19 UTC)
In effect from
Oct 19, 2017, 11:00 AM MDT
Expired
Oct 19, 2017, 5:02 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

300 
WWUS85 KCYS 182019
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
219 PM MDT Wed Oct 18 2017

...Critical fire conditions once again through this afternoon
over the South Laramie Range and eastern slopes...

WYZ310-182130-
/O.CAN.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
Platte/Goshen/Central and Eastern Laramie-
219 PM MDT Wed Oct 18 2017

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONE 310...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Winds have eased this afternoon and are no longer expected to
reach above critical levels this afternoon. Therefore, the Red
Flag Warning has been cancelled.

$$

WYZ309-190430-
/O.UPG.KCYS.FW.A.0012.171019T1700Z-171020T0000Z/
/O.NEW.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
/O.CON.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
South Laramie Range/Medicine Bow NF-
219 PM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
309...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 309...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* WIND...West winds 15 to 25 mph with occasional gusts around 35
  mph this afternoon. These winds will ease after sunset and then
  pick up again late Thursday morning.
 
* MINIMUM HUMIDITY...9 to 13 percent.

* THUNDERSTORMS...None.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-306-190430-
/O.UPG.KCYS.FW.A.0012.171019T1700Z-171020T0000Z/
/O.NEW.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
219 PM MDT Wed Oct 18 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT THURSDAY FOR
GUSTY SOUTHWEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301
AND 306...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 301.Fire weather zone 306.

* WIND...Southwest 10 to 18 mph with gusts to 30 mph.

* HUMIDITY...10 to 15 percent

* THUNDERSTORMS...None expected

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
000 
WWUS85 KCYS 182239
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
439 PM MDT Wed Oct 18 2017

WYZ309-191100-
/O.EXP.KCYS.FW.W.0023.000000T0000Z-171018T2300Z/
/O.CON.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
South Laramie Range/Medicine Bow NF-
439 PM MDT Wed Oct 18 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MDT TODAY...

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT
THURSDAY...

* WIND...West winds 10 to 20 mph with occasional gusts up to 30
  mph. Although winds will ease tonight, they will increase again
  by late Thursday morning. 

* MINIMUM HUMIDITY...12 to 17 percent.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ301-306-191100-
/O.CON.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
439 PM MDT Wed Oct 18 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire weather zone 301.
                  Fire weather zone 306.

* WIND...Southwest 10 to 18 mph with gusts around 30 mph.

* HUMIDITY...10 to 15 percent

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
785 
WWUS85 KCYS 190820
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
220 AM MDT Thu Oct 19 2017

...Critical fire conditions expected this afternoon over east-
central Wyoming and the upper North Platte River basin...

WYZ309-190930-
/O.CAN.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
South Laramie Range/Medicine Bow NF-
220 AM MDT Thu Oct 19 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 309...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

While it will be warm and dry over the area this afternoon it 
appears the winds will remain low enough to limit concerns for 
rapid fire growth.

$$

WYZ301-306-200000-
/O.CON.KCYS.FW.W.0024.171019T1700Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
220 AM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 301 AND 306...

* AFFECTED AREA...Fire weather zone 301.
                  Fire weather zone 306.

* WIND...Southwest 10 to 18 mph with gusts around 30 mph.

* HUMIDITY...10 to 15 percent

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
059 
WWUS85 KCYS 192302
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
502 PM MDT Thu Oct 19 2017

WYZ301-306-200015-
/O.CAN.KCYS.FW.W.0024.000000T0000Z-171020T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-Upper North Platte River Basin-
502 PM MDT Thu Oct 19 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 301 AND 
306...

Winds have been below critical thresholds through most of the 
afternoon with relative humidity beginning to increase early this
evening. Therefore, the National Weather Service in Cheyenne has 
cancelled the Red Flag Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 18, 12:08 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 18, 12:08 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1208 PM MDT Wed Oct 18 2017

.UPDATE...
Issued at 1027 AM MDT Wed Oct 18 2017

Southern FWZ 310 hitting Red Flag Warning criteria at this time
and it is expected to continue through the afternoon. Went ahead
and issued a Red Flag Warning for Laramie County (southern FWZ
310) through 5PM this afternoon. Updates have been sent.

UPDATE Issued at 355 AM MDT Wed Oct 18 2017

Hitting Red Flag criteria over zone 309 early this morning with
westerly winds gusting to 40 mph and humidities between 10 and 15
percent. Red Flag Warning effective now through late this
afternoon.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 300 AM MDT Wed Oct 18 2017

The unseasonably warm weather will continue across the CWA through
Thursday with westerly upper flow today becoming southwesterly
tonight and Thursday. Varying amounts of high clouds will move
across as batches of higher air moisture interact with the mtns
and create some high cloudiness. Winds should be less today as the
gradient relaxes but still a bit gusty in the afternoons today
and Thursday with good mixing. A weak impulse will lift northeast
over the CWA late Thursday but dry air will preclude any pcpn.

.LONG TERM...(Friday through Tuesday)
Issued at 300 AM MDT Wed Oct 18 2017

Forecast concerns will focus on timing of next cold frontal passage
and the potential for a couple high wind episodes Saturday through
Sunday night.

The 00Z medium range model/ensemble consensus depicts a progressive,
highly amplified large scale flow. A Pacific upper trough and cold
front will progress eastward across the Intermountain West, Rockies
and High Plains Friday through Saturday. The trough and front usher
in cooler temperatures and isolated to scattered rain/snow showers.
Snow levels will drop to 7500 feet over the Snowy/Sierra Madres
Friday night, with upwards of three inches possible. 700mb gradient
flow increases late Friday west of the Laramie Range, with 40-50 kt
winds Friday night/early Saturday morning. Craig-Casper 850mb
gradient peaks 50-55m midnight Friday night. may be looking at a
short-duration high wind event for our wind prone areas
(Arlington, Bordeaux and south Laramie Range). West-northwest flow
aloft and 850mb gradient peaks 60-70m Sunday/Sunday night. This
second high wind episode may affect the southeast WY plains. Will
continue to assess the high wind potential as we get closer to the
event.

After a cool, brisk Saturday, temperatures will moderate to above
seasonal normals Sunday through Tuesday as a upper ridge builds
over the western CONUS. It will remain breezy to windy Monday,
with lighter winds Tuesday under the influence of a surface ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1207 PM MDT Wed Oct 18 2017

VFR. Wind gusts to 25 knots through 00Z.

&&

.FIRE WEATHER...
Issued at 215 AM MDT Wed Oct 18 2017

A relatively short period of Red Flag conditions expected over
parts of Zone 309 this afternoon so upgraded the watch to a Red
Flag Warning as air is already quite dry and should see a period
of gusty winds into early this afternoon. Dry and warm weather
over the next few days before turning much cooler over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 5 PM MDT this afternoon for WYZ309-310.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Oct 18, 3:44 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
344 AM MDT Wed Oct 18 2017

WYZ101>119-190945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
344 AM MDT Wed Oct 18 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Low relative humidity and gusty westerly winds will produce high
fire danger today. A Red Flag Warning is in effect through 5 pm this
afternoon for the central and southern Laramie Range and adjacent
foothills where critical fire weather conditions will exist.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A cold front will bring scattered rain and snow showers Friday
night and Saturday to east central and south central Wyoming.
Up to three inches of snow may accumulate over the Snowy and
Sierra Madre mountains.

High winds with gusts to 60 mph will be possible Saturday through
Sunday night for the wind prone areas of southeast Wyoming. The
winds could become more widespread Sunday night across the eastern
Wyoming plains.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-190945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
344 AM MDT Wed Oct 18 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:16 AM MDTRed Flag WarningCYS15 hr
Oct 18, 1:12 PM MDTFire Weather WatchCYS67 min

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.